This calculator is for general information and education. It is not medical advice and does not replace the judgment of a doctor, nurse or pharmacist who knows the full clinical picture.
Fainting: usually harmless, sometimes not
Syncope, a brief loss of consciousness with spontaneous recovery, accounts for about 1 to 3% of emergency department visits. Most episodes are benign, such as a simple faint triggered by standing for a long time, pain or the sight of blood. A minority signal something serious: a dangerous heart rhythm, a blocked heart valve, internal bleeding or a pulmonary embolism. To help emergency doctors decide who needs admission or further tests, James Quinn and colleagues at San Francisco General Hospital published the San Francisco syncope rule in 2004.
The CHESS criteria
The rule is positive if any one of these is present:
- C: history of congestive heart failure.
- H: hematocrit below 30%.
- E: abnormal ECG, meaning new changes or a rhythm other than normal sinus rhythm.
- S: shortness of breath.
- S: systolic blood pressure below 90 mmHg at triage.
Reading the result
- Rule negative, no criterion: low risk of a serious outcome within 7 days. Many such patients can be safely sent home after evaluation.
- Rule positive, at least one criterion: higher risk. Further evaluation, monitoring or admission should be considered.
Serious outcomes in the study included death, heart attack, arrhythmia, pulmonary embolism, stroke, subarachnoid hemorrhage, significant bleeding and any condition causing a return visit with admission.
How accurate is it?
In the derivation study, the rule had a sensitivity of 96% and a specificity of 62% for serious outcomes at 7 days. External validations, however, found lower sensitivity, from about 74 to 89%, meaning it can miss some high-risk patients. For this reason, the American College of Cardiology and American Heart Association guideline notes that risk scores have not clearly outperformed clinical judgment: they support, but do not replace, a careful history, examination and ECG. The Canadian Syncope Risk Score is a more recent alternative.
Example
A 68-year-old faints at home and recovers fully. In the emergency room, the blood pressure is 128/76, the ECG shows normal sinus rhythm without new changes, there is no shortness of breath, no history of heart failure and the hematocrit is 39%. No CHESS criterion is present: the rule is negative.
When to call 911
Call 911 for fainting that happens during exercise or while lying down, comes with chest pain, palpitations, shortness of breath or a severe headache, follows a head injury, or occurs in someone with known heart disease. Also call if the person does not wake up within a minute or remains confused. Even a single faint without these features deserves a visit to a doctor to look for a cause.